Search This Blog

Monday, January 19, 2009

Less seizures - less ACTH

We are now at .05 of ACTH every morning and tomorrow we drop to .04 every day. Each week we can go down .01 - the countdown is on. 4 weeks until Megan is off this stuff. Last week the Dr. increased her topomax to 50 MG twice a day and I am recording about 4 seizures a day. Of course that is what I can see. By her facial movements and stuff I know there are lots of things going on in there that are some type of seizure activity. Right now she is sitting here and her eyes just rolled up in her head, but no other body involvement. On Friday night we almost went to the E.R. This steroid is killer. Her cheeks were both flush red and her lips were bright red. We physically could not touch her without her screaming - anywhere on her body. She had no fever, but was hot to the touch and looked like she wanted to explode. The Dr. said he had no idea about these symptoms and I could go to ER. Nurse on 24 care line said these were extreme/severe reactions as I was describing and I should contact her Dr, and you heard what he said. Pat was of course ready to do whatever I thought best but voiced the ER is a germ filled nightmare with people who use the ER as a primary care Dr for general sickness, it was 11:00 pm, a Friday night and waking Megan up after she finally past out from screaming to sit in an ER until the AM hours might be counterproductive in the end. I agreed that we do not need her sick and decided that we would wait it out until the morning unless things got worse. Saturday morning brought about better things. She was less puffy, not bright red and I could actually touch her, not a lot, but she was not screaming every time.

Pat was like, what was the Dr. thinking wanting to send us to sit in an ER - if anything if she needs testing for ACTH levels, metabolic functions, etc he should admit us in and let Megan & us avoid all that additional stress and drama. That is what they would end up doing in the ER anyway after the 3 or 4 hour wait - they always do. It is a CYA thing. She has way too much going on. He is right - that is crazy. I am just glad that is subsided.

This drug has been out since 2007 and I am sure the side effects of weaning off are not recorded with all effects. What I am seeing is that Fridays are the third day after we are decreasing dosage, which is 1/2 way through. I think it is almost like a withdrawal. The past 2 Fridays have been the worst days. I am going to send this in to and see if they have heard this and maybe it can go on their web as a side effect when weaning off. I googled it, but nothing specific came up.

Lowering the dose has allowed me to see TINY glimpses of Megan coming back - a little smile here or there or just a look of contentment for a few minutes. I am hopeful that we will see improvements as we come off of this. She was in such a bad state before we started and it got worse and worse the longer she was on the ACTH - especially after the dose was increased, I was afraid of what we would or wouldn't see. Another thing I pointed out to the Dr. - the 6 week treatment at .05 wound of being 5 weeks of .05, 1 week at .07, 1 week at .06, and another week at .05 - so 6 weeks at .05, 1 @ .06 and 1 @ .07 - that is 8 weeks - longer than normal and severe reactions????? They just dont think about it like we do and they can't imagine how bad it is. I cant believe how horrible this ACTH has made her and life in general. Weighing the potential outcome vs. the side effects is not something you can imagine until your child has been on this. Not to say I would not try again if it was all that we had left to help her, but enough emphasis can not be placed on how drastic of a measure this drug is.

Going to go give Meg her meds - be free in about 45 minutes from that job!

No comments: